Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 162, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 4, 2002, 4:12 PM EDT for Carter County, Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2002, 4:12 PM EDT (20:12 UTC)
- Expired
- Jul 4, 2002, 5:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Carter County, TN
The radar
The Knoxville radar (KMRX), 115 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 4:45 PM EDT | Thunderstorm Wind | Oak Grove, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 812 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
948 WUUS54 KMRX 042012 SVRMRX TNC019-042100- /NEW.KMRX.SV.W.0209.042012-042100/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 412 PM EDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARTER COUNTY IN EAST TENNESSEE * UNTIL 500 PM EDT * AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF HUNTER...OR 4 MILES EAST OF ELIZABETHTON...MOVING SOUTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELIZABETHTON AROUND 420 PM EDT HAMPTON AROUND 430 PM EDT MILLIGAN COLLEGE AROUND 450 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. $$ LAT...LON 3638 8201 3645 8222 3628 8233 3611 8209 LCM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:43 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 4, 2:43 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 243 PM EDT THU JUL 4 2002 RADAR SHOWS SCATTERED CONVECTION FIRING ACROSS EXTREME NORTHEAST TENNESSEE/SOUTHWEST VIRGINIA THIS AFTERNOON. AIRMASS ACROSS THE FAR NORTHEAST COUNTIES ARE VERY UNSTABLE WITH LIFTED INDICES AT OR BELOW -10...PER MSAS. SLIGHTLY DRIER DEWPOINTS AND LOWER TEMPS (DUE TO MORNING CLOUDS) OVER THE CENTRAL AND SOUTHERN VALLEY HAVE LIMITED INSTABILITY THERE SO FAR. I EXPECT STORMS TO CONTINUE TO BUILD AND MOVE SLOWLY WEST SOUTHWEST...SIMILAR TO YDAS. DUE TO HIGH K-INDICES AND HIGH CAPES/LIS...MAIN THREAT WILL BE TORRENTIAL RAINS...MARGINAL SEVERE HAIL AND STRONG DOWNBURSTS WINDS. WILL CALL FOR BEST COVERAGE THIS EVENING FOR NORTHEAST AND ALONG AND FAR EASTERN TENNESSEE MOUNTAINS. AFTER LOSS OF DAYTIME HEATING...ACTIVITY WILL GIVE WAY TO PARTLY CLOUDY SKY AND PATCHY FOG. MODELS ARE IN AGREEMENT WITH RETROGRADING UPPER RIDGE OVER THE OHIO VALLEY WEST AS UPPER TROUGH ESTABLISHES ITSELF OVER THE NORTHEAST/MID-ATLANTIC STATES. THIS TROUGH WILL ALLOW A FRONT TO MOVE INTO THE NORTHERN FORECAST AREA LATE FRIDAY THEN MOVE TO NEAR CHA BY SATURDAY MORNING. AIRMASS WILL REMAIN QUITE UNSTABLE AHEAD OF FRONT WITH THETA-E RIDGE AXIS OVER THE AREA TOMORROW AFTERNOON. WILL ONLY CALL FOR SCATTERED CONVECTION SINCE CONVERGENCE ALONG AND AHEAD OF FRONT IS WEAK AND NO UPPER SUPPORT NOTED. CONVECTION WILL MAINLY BE AFTERNOON/EVENING VARIETY GIVEN LACK OF UPPER DYNAMICS. FOR SATURDAY...MODELS SHOW THETA-E RIDGE AXIS REMAINING CLOSE ENOUGH TO SOUTHERN THIRD AND FAR EASTERN TENNESSEE MOUNTAINS TO WARRANT CONTINUED CHANCE OF AFTERNOON STORMS. ELSEWHERE... SLIGHTLY DRIER AIR WILL BE THE RULE WITH MOSTLY SUNNY/PARTLY CLOUDY SKY. LONG-RANGE...EXPECT A FRONT TO MOVE THROUGH THE AREA WED WITH SLIGHTLY COOLER AND DRIER AIR FINALLY MAKING ITS WAY INTO THE GREAT VALLEY. WOULD NOT BE TERRIBLY SURPRISED TO SEE IT HOLD OFF TIL THU THOUGH, BASED ON PAST MODEL PERFORMANCE IN TIMING. FCSTID = CHA 69 94 71 91 / 30 30 30 30 TYS 69 92 70 90 / 30 40 30 10 TRI 63 90 64 87 / 30 40 30 0 OQT 69 93 69 90 / 30 40 30 10 .MRX... NC...NONE. TN...NONE. VA...NONE. DH
In the hours before
Special weather statement, Jul 4, 11:39 AM EDT, 4 hours 33 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-050400- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 1139 AM EDT THU JUL 4 2002 ...THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA... SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE STRAIGHT-LINE WINDS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER. A MOIST AND UNSTABLE AIRMASS WILL CONTINUE ACROSS THE AREA TODAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA DURING THE AFTERNOON AND EVENING HOURS. STORMS WILL LIKELY BEGIN AROUND 1 PM OVER THE HIGHER TERRAIN OF THE MOUNTAINS AND CUMBERLAND PLATEAU... THEN MOVE OFF TOWARD THE WEST OR SOUTHWEST AT 5 TO 10 MPH. SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE. ALONG WITH THE MAIN THREATS OF STRAIGHT-LINE WINDS UP TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER...LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING ARE LIKELY. SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE AREA THIS AFTERNOON. EVERYONE SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE RADIO OR TELEVISION STATION...FOR THE LATEST WEATHER UPDATES AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. SP
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:36 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Rhea | 39 min |
| Jul 3, 8:41 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe | 49 min |
| Jul 3, 9:10 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Sequatchie | 50 min |
| Jul 4, 4:01 PM EDT | Flash Flood Warning | MRX | Johnson | 3 hr |
| Jul 4, 4:50 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan, Washington | 40 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.